Flash Flood, Sussex
- When
- June 28, 2:15 PM EST to 6:00 PM EST
- Where
- Sussex County, East Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.717, -75.417
Several thunderstorms with torrential downpours caused poor drainage and stream flooding in and around the Long Neck area of Sussex County. Several roads were closed for a few hours including Camp Arrowhead and Angola Roads.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Several thunderstorms with torrential downpours caused poor drainage and stream flooding in and around the Long Neck area of Sussex County. Several roads were closed for a few hours including Camp Arrowhead and Angola Roads. Doppler Radar storm total estimates exceeded eight inches and actual storm totals included 5.50 inches in Long Neck and 4.00 inches in Lewes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 28, 8:45 AM EST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 945 AM EDT TUE JUN 28 2005 ...UPDATE... HAVE UPDATED THE MORNING PACKAGE TO LOWER POPS ACROSS THE NORTHERN ZONES AS PRECIP IS MOVING OUT OF EXTREME NORTHERN SUSSEX COUNTY NEW JERSEY AT THIS TIME. ALSO REMOVED TEMPORAL REFERENCES AND CLEANED UP WORDING TO JUST INDICATE THE POTENTIAL FOR AFTERNOON SHOWERS AND THUNDERSTORMS AND MADE SOME ADJUSTMENTS TO CLOUD COVER WORDING. OTHERWISE CURRENT FCST LOOKS ON TRACK. ********************************************************************* 305 AM EDT TUE JUN 28 2005 PREVIOUS DISCUSSION... .SHORT TERM (TODAY THROUGH THURSDAY)... THE LAST OF THE SUBTROPICAL WAVE WILL MOVE NE AND AWAY FROM THE AREA EARLY THIS MORNING. AT 6Z THE LOW WAS NEAR TTN AND DRIFTING N. N OF THE LOW WAS OCCASIONAL RAIN. SOME SHOWERS LINGERED S OF THE LOW BUT WERE DISSIPATING RAPIDLY AS AN AREA OF SUBSIDENCE SHOWING ON THE SATELLITE AND CONFIRMED BY DRYING ON THE WATER VAPOR SATL PICS MOVES IN BEHIND THE LOW. THIS WILL SPREAD OVER THE ENTIRE REGION THIS AFTN GENERALLY SUPPRESSING CONVECTION. HOWEVER, ENOUGH MOISTURE REMAINS THIS AFTN, THAT WHEN COMBINED WITH DAYTIME HEATING, COULD DVLP AFTN/EVENING RW/TRW. WITH THE SUBSIDENCE SHOULD BE SOME SUNSHINE AND ENOUGH FOR A PTLY SUNNY FCST. TEMPS SHOULD WARM AND MAV TEMPS LOOK OK OR A BIT LOW TODAY. TONIGHT...ANY CNVCTN THAT FORMS THIS AFTN WILL PROBABLY GO INTO THE EVENING, THEN GENERALLY DRY CONDITIONS WILL BE FCST ALTHOUGH SOME WIDELY SCTD RW/TRW COULD CONTINUE TO DVLP. WED AND WED NIGHT...THE UPPER AIR CHANGES GRADUALLY. ACTUALLY IT STARTS LATE TONIGHT. ALL MODEL GENERALLY AGREE THAT THE LARGE HIGH EXTENDING FROM THE ATLC SEABOARD EASTWARD WILL GRADUALLY SHIFT SE AS A TROUGH DEVELOPS OVER THE OHIO/TENN VALLEYS. THIS FLOW IS FCST TO TAP INTO THE DEEPER TROPICAL MOISTURE COMING OUT OF THE GULF OF MEXICO. ALTHOUGH SHORT WAVES WILL BE HARD TO TIME WITHIN THE FLOW AND THE MODELS GENERALLY DO POORLY FCSTG THE DETAILS WELL, ESPECIALLY BEYOND 24 HRS, THE MODELS DO SHOW SHORT WAVES LINING UP, ONE-AFTER-ANOTHER FROM THE GULF NE THROUGH THE MID ATLC STATES, MEANING SHOWERS AND TSTMS BECOMING LIKELY (POP 60/70) WED AND WED NIGHT WITH THE BEST CHANCES IN THE AFTN AND EVENING CONSIDERING DIURNAL TRENDS. ALSO, PRECIPITABLE WATER GOES BACK UP ABOVE 2 INCHES. THEREFORE, ANY RW/TRW THAT DVLP COULD HAVE TORRENTIAL DOWNPOURS. WE WILL ISSUE AN SPS INDICATING THIS. THU...THE SHORT WAVES SHIFT A BIT TO THE EAST THURSDAY, SO POPS WILL BE DROPPED A BIT BACK TO 50 FOR THU. && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... RELATIVELY LITTLE CHANGE HAS BEEN MADE TO THE EXTENDED. SHOWERS AND TSTMS REMAIN POSSIBLE WITH THE WARM MOIST AIRMASS IN PLACE THURSDAY NIGHT. ON FRIDAY, A COLD FRONT MOVES DOWN FROM THE NORTHWEST BRINGING COOL/DRIER AIR DOWN FROM CANADA. HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT FRIDAY NIGHT THROUGH MONDAY. && .AVIATION... WIDESPREAD IFR/MVFR CONDITIONS ACROSS THE TAF SITES THIS MORNING WITH KACY DROPPING DOWN TO LIFR RECENTLY. RADAR IMAGES SHOW THE CIRCULATION AROUND THE LOW PRESSURE SYSTEM ACROSS CENTRAL NJ. IT LOOKS LIKE THE FORWARD SPEED OF THE SYSTEM HAS INCREASED LATELY. THE 11-3.9 MICRON SATELLITE PICS REVEAL THE BACK EDGE OF THE LOW CLOUDS SLOWLY MOVING NORTHEASTWARD ACROSS MD AND SOUTHERN DE. I EXPECT THAT THE CIGS AND VSBY WILL SLOWLY IMPROVE TO VFR FROM SOUTH TO NORTH TODAY. THE ABUNDANT LOW LEVEL MOISTURE AND THE FACT THAT THERE WILL BE SOME SUNSHINE TODAY LEADS ME TO LEAVE MENTION OF A THUNDERSTORM IN THE AFTERNOON PERIODS (BY USING A CB CLOUD GROUP). THE OVERALL PROBABILITY AND COVERAGE WILL BE SCT AT BEST. && .MARINE... SOUTHERLY WINDS EXPECTED OVER THE COASTAL WATERS AND DE BAY FOR THE SHORT TERM PERIOD. WIND SPEEDS AROUND 10 TO 15 KTS TODAY AND 15 TO 20 KTS ON WED. WAVE HEIGHTS GENERALLY 3 TO 4 FT ALONG THE COAST TODAY AND WED. TROPICAL AIR MASS WILL PRODUCE SCT THUNDERSTORMS THIS AFTERNOON AND WED. THUNDERSTORMS WILL CONTAIN DOWNPOURS AND FREQUENT LIGHTNING. WAVEWATCH INDICATED THAT SEAS WILL INCREASE TO 5 TO 7 FT ON THURSDAY...BUT STILL TO EARLY TO HEADLINE IT IN THE CWF. WITH THE LEFTOVER SWELLS FOR THE SUBTROPICAL WAVE, MODERATE RIP CURRENTS SHOULD CONTINUE INTO THIS MORNING AND PROBABLY DIMINISH THIS AFTERNOON. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && UPDATE...NIERENBERG SHORT TERM/LONG TERM...RNS AVIATION/MARINE...PO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 313 AM EDT TUE JUN 28 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-291000- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 313 AM EDT TUE JUN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... THIS IS A MODERATE RISK OF RIP CURRENTS ALONG THE NEW JERSEY AND DELAWARE COASTS THIS MORNING BUT THE THREAT SHOULD LOWER TO LOW RISK THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND LOCALLY HEAVY RAIN COULD ACCOMPANY ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME, HOWEVER, MORE WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AND THESE COULD BE ACCOMPANIED BY TORRENTIAL DOWNPOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RNS
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455265.